PDA

View Full Version : terrible foot infection


meg
Sun Aug 5, 2007, 09:56 AM
Hi, I'm new to this web site, and pleased to be here.
, My dad 59, was dx MDS undiagnosed (?) in April after 7 months of believing his symptoms where an indication of a virus/ bug caught on a teaching trip to China.He has two chromosonal abnormalities, and all blood lines are affected.
He suffered severe fevers, riggers, terrible pain, cellulitus in his upper left arm, prostititus, shortness of breath and fatigue. Once diagnosed, he started working with PMH in Toronto, where he started on Cyclosporin and Prednisone. He suffered many side affects, anxiety, sleeplessness, uncontrollable cramping in the hands and feet, dizzyness. He now has the anxiety and fatigue ,, thankfully the cramping has passed. Last week (wed) he started feeling like he was getting sick again, supposedly you can feel a "bout" of it coming on. He had a fever, and his foot began to swell, and was difficult to walk on. He went to emergancy, informed them that his doctor was decreasing his steroid from 9ml to 8-7ml, and that he felt he should up the dosage and all would pass. They gave him an antibiotic, introviously, through a pump system and sent him home, within 12 hours he was dissoriented, confused and not making sence when spoken to. His foot and leg up to the knee was swollen three times as big as normal and there where blister like sores over the foot, and substantial bruising. The hospital thought it was Gout? His Hemotologist feels its another bought of the cellulitus. The hospital says he likely will NEVER be able to go below the 9mg of the steroid. He has already been on the drug since May. Isnt it terribly dangerous to be on these drugs for long periods of time?. Wouldnt the violent reaction my dad dysplayed indocate that his body is Not producing the Cortisol. And if the foot is cellulitus, why was it so different then the cellulitus he got in his arm, which never produced blisters, or bruised. As you can tell, I am a bit confused by everything... no one will give us a prognosis, and everything I'm reading seems to say he's got alot of strikes against him. I gather the Cyclosporin is maintaining the blood levels, but the second chromosone was discovered in June. So, I think the disease is progressing, and surely the infection is an indication of that? Any thoughts, thanks.

Helen Robinson
Mon Aug 6, 2007, 07:42 AM
Hi Meg

Your poor father certainly is having troubles. I wanted to comment re your fear of long term prednisone use. Even though it can have some unpleasant side effects it is often the only thing of use. My husband needed to start it after he develeped polymyalgia rheumatica shortly after his MDS diagnosis. He tried reducing the dose but it was very hard to go below 10 mg. After four years the PMR subsided and he now has to begin reducing the prednisone further but very slowly or risk a return of the PMR. He reduces by 0.5mg every two weeks. He has osteoporosis from the pred but he would have been crippled without it.

This disease requires a rapid learning curve and perhaps you need to ask your father's doctor many questions to try and understand what is happening. the MDS would reduce his immunity, hence the infections but what is the cause?

I hope this rambling does not confuse you even further.
Best wishes, Helen